# SDR 20000427SH033

- Difficulty date: March 29, 2000
- Submitted: April 27, 2000
- Operation: General aviation
- Aircraft: N27471
- Make and model: Piper PA-31-350
- Aircraft serial: 317852018
- Engine: Lyc LTIO540J2BD
- System (JASC): 8011 · Engine Starter
- Part: Lead
- Part number: MHB4014
- Part serial: 4072550
- Condition: Separated
- Location: Starter
- Part time: 1,071 hours
- Component: Field Brushes, Prestolite
- Component part number: MHB12A
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

RIGHT ENGINE FAILED TO START.  INVESTIGATION REVEALED BOTH FIELD BRUSH LEADS WERE SEPARATED FROM THEIR RESPECTIVE BRUSHES.  ONE BRUSH SHOWED NO INDICATION OF ARCING IN THE LEAD ATTACH HOLE IN THE BRUSH, WHILE THE OTHER DID.  IT APPEARED ONE BRUSH LEAD SEPARATED AND PLACED THE ENTIRE START LOAD ON THE OTHER BRUSH CAUSING IT TO FAIL AT THE LEAD ATTACH POINT.  THE STARTER''S OVERALL CONDITION WAS EXCELLENT.  THE INSIDE WAS CLEAN AND BRIGHT.  FAILURE APPARENTLY WAS DUE TO A POORLY CONSTRUCTED BRUSH/LEAD ASSY THAT LEAD TO PREMATURE FAILURE.  WHEN THE OLD BRUSHES WERE COMPARED TO NEW BRUSHES, THE WEAR WAS NEGLIGIBLE.  (X)
